Illinois, 2010

High Wind in Illinois, April 29, 2010

April 29, 2010 · NWS ILX · 4 events in 4 counties and zones

A tightening pressure gradient between a departing high and an approaching deep low produced widespread winds of between 45 and 55 mph across central Illinois on April 29th. The strongest winds gusting as high as 60 mph occurred in a corridor from Springfield to Danville, where minor damage was reported.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A tightening pressure gradient between a departing high and an approaching deep low produced widespread winds of between 45 and 55 mph across central Illinois on April 29th. The strongest winds gusting as high as 60 mph occurred in a corridor from Springfield to Danville, where minor damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 29, 11:20 AM CST, 4 minutes earlier.

Area forecast discussion, Apr 29, 11:20 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1220 PM CDT THU APR 29 2010

.DISCUSSION...
ISSUED 1220 PM CDT THU APR 29 2010

HAVE EXPANDED THE WIND ADVISORY TO INCLUDE SOUTHEAST ILLINOIS.
WINDS HAVE BEGUN GUSTING INTO THE 35 TO 40 MPH RANGE IN THAT AREA.
RUC GUIDANCE DOES SUGGEST THE STRONGEST WINDS TO REMAIN FURTHER
NORTHWEST IN CENTRAL ILLINOIS. AREA OBSERVATIONS INDICATING THAT
45 MPH GUSTS ARE FAIRLY COMMON NOW...WITH SUSTAINED WINDS AS HIGH
AS 35 MPH AT TIMES.

GEELHART

&&

.AVIATION...
ISSUED 1220 PM CDT THU APR 29 2010

WIND SPEEDS TO BE THE MAIN ISSUE DURING THE 18Z TAF PERIOD. HAVE
BEEN GETTING GUSTS AROUND 40 KNOTS OR SO AT TIMES AT THE TAF
SITES. 16Z RUC MODEL SUGGESTS SIMILAR WIND SPEEDS THROUGH
AFTERNOON...SUBSIDING TO AROUND 25 KNOTS BY SUNSET. THE GUSTINESS
IS EXPECTED TO WANE DURING THE EVENING...BUT MODELS SHOWING A
45-50 KNOT LOW LEVEL JET SETTING UP AGAIN...ESPECIALLY FROM KSPI-
KCMI SOUTHWARD...SO HAVE CONTINUED WITH THE LLWS MENTIONED IN THE
PREVIOUS TAFS. AFTER 12Z...WINDS SHOULD BEGIN MIXING DOWN TO THE
SURFACE AGAIN...SO WILL HAVE GUSTS AROUND 30 KNOTS DURING THE END
OF THE FORECAST PERIOD.

CLOUDS EXPECTED TO BE ONLY OF THE HIGH VARIETY THROUGH 12Z. AFTER
THAT...MODEL HUMIDITY PLOTS AND SOUNDINGS INDICATING SOME LOWER
CLOUDS DEVELOPING DURING THE 15-18Z TIME FRAME. HAVE KEPT HEIGHTS
OF THESE CLOUDS AROUND 5000 FEET...ALTHOUGH THE NAM MODEL SUGGESTS
HEIGHTS MAY BE LOWER BY THE END OF THE FORECAST PERIOD.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Apr 29, 10:00 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT THU APR 29 2010

ILZ040-047-049-050-301100-
CASS-MORGAN-SCHUYLER-SCOTT-
1100 AM CDT THU APR 29 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WINDY CONDITIONS ARE ANTICIPATED TODAY...WITH A SOUTH WIND
GUSTING TO AROUND 45 MPH.

MINOR FLOODING ON THE ILLINOIS RIVER NEAR BEARDSTOWN WILL SUBSIDE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS ARE ANTICIPATED FRIDAY...WITH A SOUTH WIND
GUSTING FROM 30 TO 35 MPH.

PERIODIC THUNDERSTORMS ARE EXPECTED FROM FRIDAY AFTERNOON THROUGH
SUNDAY. CURRENTLY THERE IS A SLIGHT RISK THAT SOME OF THE STORMS
FROM FRIDAY EVENING TO FRIDAY NIGHT COULD BECOME SEVERE. IN
ADDITION...HEAVY RAINFALL IS POSSIBLE DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027>031-036>038-041>043-048-051>053-061-301100-
CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-PEORIA-SANGAMON-SHELBY-STARK-TAZEWELL-WOODFORD-
1100 AM CDT THU APR 29 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WINDY CONDITIONS ARE ANTICIPATED TODAY...WITH A SOUTH WIND
GUSTING TO AROUND 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS ARE ANTICIPATED FRIDAY...WITH A SOUTH WIND
GUSTING FROM 30 TO 35 MPH.

PERIODIC THUNDERSTORMS ARE EXPECTED FROM FRIDAY AFTERNOON THROUGH
SUNDAY. CURRENTLY THERE IS A SLIGHT RISK THAT SOME OF THE STORMS
FROM FRIDAY EVENING TO FRIDAY NIGHT COULD BECOME SEVERE. IN
ADDITION...HEAVY RAINFALL IS POSSIBLE DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-301100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-VERMILION-
1100 AM CDT THU APR 29 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WINDY CONDITIONS ARE ANTICIPATED TODAY...WITH A SOUTH WIND
GUSTING TO AROUND 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS ARE ANTICIPATED FRIDAY...WITH A SOUTH WIND
GUSTING FROM 30 TO 35 MPH.

PERIODIC THUNDERSTORMS ARE EXPECTED FROM FRIDAY AFTERNOON THROUGH
SUNDAY. CURRENTLY THERE IS A SLIGHT RISK THAT SOME OF THE STORMS
FRIDAY NIGHT COULD BECOME SEVERE. IN ADDITION...HEAVY RAINFALL IS
POSSIBLE DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-301100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1100 AM CDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS ARE ANTICIPATED TODAY WITH A SOUTH WIND GUSTING
TO AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS ARE ANTICIPATED FRIDAY...WITH A SOUTH WIND
GUSTING FROM 30 TO 35 MPH.

PERIODIC THUNDERSTORMS ARE EXPECTED FROM FRIDAY NIGHT THROUGH
SUNDAY. CURRENTLY THERE IS A SLIGHT RISK THAT SOME OF THE STORMS
FRIDAY NIGHT...AND AGAIN SATURDAY NIGHT...COULD BECOME SEVERE. IN
ADDITION...HEAVY RAINFALL IS POSSIBLE DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Piatt

When
April 29, 11:24 AM CST to 11:26 AM CST
Where
Piatt forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

A highway sign was blown over at mile marker 162 on I-72 2 miles west of Monticello.

High Wind, De Witt

When
April 29, 1:00 PM CST to 1:01 PM CST
Where
De Witt forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Tree branches and power lines were blown down in Farmer City.

High Wind, Macon

When
April 29, 1:30 PM CST to 1:31 PM CST
Where
Macon forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Mesonet
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Part of the siding was torn off an apartment building in Mount Zion.

High Wind, Effingham

When
April 29, 4:45 PM CST to 4:46 PM CST
Where
Effingham forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

A large tree was blown down at the intersection of East Division and South Reynolds in Altamont.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227095, 227096, 227097, 227098.